Blizzard, Bighorn Mountains Southeast
- When
- November 25, 11:00 AM MST to 9:45 PM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
The combination of strong northwest winds and fresh snow cover resulted in blizzard conditions across much of Johnson county. The visibility was reported near zero in open areas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The combination of strong northwest winds and fresh snow cover resulted in blizzard conditions across much of Johnson county. The visibility was reported near zero in open areas. A section of I-90 was closed for a few hours dew to drifting snow. The Buffalo Airport ASOS reported a wind gust of around 60 mph at 131 pm and a wind gust of 67 mph was reported in the Big Horn mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 25, 3:06 AM MST, 7 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 306 AM MST MON NOV 25 2002 ...SHORT TERM...TODAY THROUGH WEDNESDAY... WV IMAGERY SHOWING STRONG SHORT WAVE MOVING SOUTH ACROSS SASKATCHEWAN...MOVING TOWARD EASTERN MT. ALSO...250 MB JET MAX OF 110 KTS. QUIET WX THIS MORNING...BESIDES LOW LOW CLOUDS OVER THE BIG HORN BASIN...EASTERN FREMONT AND NATRONA CO AND PARTS OF THE SOUTHWEST. TEMPS ARE COLD WITH A RANGE AT 09Z FROM -7 AT P60 TO 19 AT GEY AND WRL. STRONG SHORT WAVE WILL MOVE SOUTH ACROSS EASTERN MT INTO NORTHERN PLAINS TODAY AND TONIGHT. EASTERN WY WILL BE AFFECTED BY THIS WAVE. MAIN PROBLEM WILL BE WIND ACROSS NORTHEAST CWFA AS 700 MB AND SFC LOWS MOVE SOUTH ACROSS NORTHERN PLAINS. 700 MB WINDS ARE BETWEEN 40 AND 50 KTS BETWEEN 25/18Z AND 25/06Z. THE COMBINATION OF STRING WINDS AND RECENT SNOWFALL OF 6 TO 10 INCHES WILL PRODUCE BLOWING SNOW IN JOHNSON CO...GROUND BLIZZARD CONDITIONS A GOOD POSSIBILITY. WILL KEEP WSW GOING FOR BLOWING SNOW WITH POSSIBILITY OF BLIZZARD CONDITIONS FOR DAY SHIFTS TO MONITOR. ALSO...SLGT CHC POPS FOR EASTERN CWFA TODAY AND TONIGHT. SFC HIGH PRESSURE BUILDS IN FOR TUESDAY AND WIND RAPIDLY DECREASES ACROSS NORTHEAST CWFA. ANOTHER SHORT WAVE IN UPPER NORTHERLY FLOW WILL BRING CHC POPS TO PARTS OF NORTH CWFA TUESDAY NIGHT. THINK THE ETA MODEL IS OVERDONE WITH THE QPF AND VERTICAL MOTION FIELDS. LIKE THE AVN MODEL BETTER. GOING WITH A DRY FORECAST FOR WEDNESDAY. MC ...EXTENDED...WEDNESDAY NIGHT THROUGH SUNDAY... UPPER HIGH NOW OVER BRITISH COLUMBIA WILL APPROACH WY FROM THE NW BY MID WEEK IN THE FORM OF AN AMPLIFIED RIDGE. WAA ALOFT WILL ENHANCE THE WESTERN AND CENTRAL BASIN INVERSIONS THAT FORM FROM THE REFRIGERATIVE COOLING FROM THE FRESH SNOW COVER. NO CHANGES TO THE EXTENDED FORECAST. MC .RIW...WSW...STRONG WIND AND BLOWING SNOW FOR TODAY AND THIS EVENING FOR JOHNSON COUNTY ZONES 9-11.
WYZ001>020-022>030-261200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST MON NOV 25 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE... NORTH WINDS WILL INCREASE TO 25 TO 35 MPH ACROSS JOHNSON COUNTY THIS AFTERNOON...AND CONTINUE THIS EVENING. THE STRONG WINDS WILL CAUSE BLOWING AND DRIFTING SNOW AND LOW VISIBILITIES. FOR FURTHER DETAILS PLEASE REFER TO THE BLOWING SNOW ADVISORY ISSUED BY THIS OFFICE AT 341 AM. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MC
The national radar mosaic for the moment the first event began.
3 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323848, 5323849, 5323850.